Please or to access all these features

Elderly parents

Terminal Agitation

30 replies

WalterHWhite · 03/02/2024 15:37

I wonder if someone can help please. My DM is having end of life care at home. They increased her medication last night and I was told that she would be much more peaceful today.

She has stopping being sick but is still very distressed and agitated. I’m not with her at the moment as I’ve popped home for a bit. District nurses are involved and trying to get her medication right.

Does anyone know if terminal agitation is a symptom of her not being ready to go yet? It’s heartbreaking to see her so distressed and isn’t really what she or I thought end of life would be like.

Any information would be great. Thanks

OP posts:
Jmaho · 03/02/2024 16:09

Sorry you're experiencing this.
My Dad passed last summer and he had this but thankfully it was brief and they medicated him quickly. He did however pass the next morning so it was very quick for us.
Sending you lots of love and strength for the time ahead x

user14699084799 · 03/02/2024 15:58

It’s an awful time OP.
My 96yr old relative became what they called terminally agitated, convinced all sorts of awful things were going on, war, court cases, divorces, it was really hard! As well as hallucinations, talking to people that were long dead, trying to get out of bed and kneading at bed clothes. This went on for about 3-4 weeks, then they rallied for a day or two, then went sleepy for a week or so, then seemed to recover a bit again before becoming unresponsive for 48hrs before they finally died.
It was a real emotional rollercoaster, I think not helped by district nurses reluctance to administer sufficient pain relief. Can’t see why morphine dependence should have been a concern at this stage…I hope it wasn’t as traumatic for them as it was for me watching.

Snowdropsarecoming · 03/02/2024 15:54

Has she been given either haloperidol, levomepromazine, midazolam or phenobarbital? After my Mum had midazolam she didn’t regain consciousness.

In my limited experience she is in the final few days now.

I will be thinking of you. X

WalterHWhite · 03/02/2024 15:49

Thanks for your reply. The hospice is involved and the community team contact the gp when necessary.

It’s so hard to watch. I can only hope my mum is unaware

OP posts:
IsGoodIsDon · 03/02/2024 15:45

Terminal agitation is more a sign the time is very short now. The palliative care team need to try and get the right combination of medications so she is more comfortable. It can sometimes be quite difficult to get the right mix of medications and can be tough to watch and care for someone with this.
Is it only District Nurses involved? Community Palliative Care team would be ideal to have monitor and advise on symptoms at home. You can ask the DN or GP to refer to your local hospice and most these days have a rapid service offering advice for those at home.
it’s also important to rule out other causes of agitation such as infections or constipation or urinary retention.